New Jersey, 2003

Heavy Snow in New Jersey, February 7, 2003

February 7, 2003 · NWS OKX · 6 events in 6 counties and zones

Snowfall amounts ranged from around 5 to 9 inches. 5 inches at Livingston.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a low pressure system developed off the Mid Atlantic Coast, heavy snow occurred throughout the region.Snowfall amounts ranged from around 5 to 9 inches. Here are selected specific snowfall amounts for:Passaic County: from 6.8 inches at Little Falls to 9.0 inches at West Milford.Bergen County: from 5.0 inches at Cliffside Park to 8.1 inches at Rutherford.Essex County: from 5.5 inches at Bloomfield to 8.5 inches at Livingston. At Newark Airport, 5.7 inches was measured.Hudson County: from 4.8 inches at Harrison to 6.0 inches at Jersey City.Union County: from 4.8 inches at Elizabeth to 6.3 inches at Cranford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 4:16 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 7, 4:16 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
415 AM EST THU FEB 6 2003

OVERRUNNING SNOWS FALLING THROUGHOUT THE FORECAST AREA WITH THE
HIGHEST THUS FAR HERE AT THE NWS IN EASTERN LI REPORTING AN INCH.
SURFACE LOW TAKING SHAPE OFF THE NC COAST...RATHER WEAK BUT WITH JET
ENERGY AND THE GULF STREAM COMING INTO PLAY...DEEPENING WILL OCCUR
RATHER QUICKLY.

IN THE SHORT TERM...POSITIVELY TILTED TROUGH MOVES THROUGH THE
NORTHEAST NEXT 24 HOURS...SENDING COASTAL LOW ON A NORTHEAST
TRACK...WELL SOUTH AND EAST OF THE FORECAST AREA. STILL THOUGH...JET
ENHANCED SNOW ALONG THE NORTHERN PERIPHERY OF THE STORM WILL
TRANSITION THE ACTIVITY FROM AN OVERRUNNING EVENT TO DYNAMICALLY
DRIVEN SNOW. TIME SECTIONS SUGGEST BEST LIFT COMING IN THE 12
TO 18Z TIME FRAME. BOTH THE GFS AND ETA QPF AMOUNTS
COMPARABLE...WITH THE CITY AND LONG ISLAND RANGING FROM .5 TO .7
LIQUID. THE ETA BRINGS IN THE HIGHER QPF AMOUNTS SLIGHTLY FARTHER TO
THE NORTH AND WEST. BASED ON THESE VALUES...WILL EXTEND THE 4 - 6
AMOUNTS WESTWARD INTO THE CITY...BUT LEAVE THE ADVISORIES AND
WARNINGS STATUS QUO. 06Z MESOETA BRINGS SOME HIGHER QPF VALUES INTO
EASTERN LONG ISLAND...SO WILL HAVE TO WATCH ACCUMULATION RATES HERE
CAREFULLY AS THE MORNING PROGRESSES.

THE REMAINDER OF THE SHORT TERM LOOKS TO BE DRY AND SLIGHTLY BELOW
NORMAL AS BOTH THE UPPER RIDGE AND SURFACE HIGH MOVE THROUGH THE
FORECAST AREA ON SATURDAY. MODELS DIVERGE WITH STRENGTH OF LOW
PRESSURE MOVING ACROSS THE GREAT LAKES ON SAT AND SUN...WITH THE ETA
DIGGING THE UPPER TROUGH OVER THE NORTHERN PLAINS MORE SO THAN THE
GFS. THIS APPEARS TO SHEAR THE LEAD SYSTEM AND WASH OUT THE COLD
FRONT BEFORE REACHING THE COAST ON SUN NIGHT. THE GFS IS MORE
DEFINED WITH THE SURFACE FRONT. THE TREND SEEMS TO BE TOWARD MORE
AMPLIFICATION OF THE LONGWAVE TROUGH...THUS SUPPORTING A WEAKER LEAD
SYSTEM/FRONTAL BOUNDARY. IN FACT...THE GFS SPINS UP A COASTAL ALONG
THE MID ATLANTIC ON MON...WHICH TAKES A SIMILAR TRACK TO THE CURRENT
SYSTEM. INTERESTINGLY ENOUGH THOUGH...THE ETA HAS A SHARPER TROUGH...
BUT A WEAKER SURFACE REFLECTION. THIS APPEARS TO BE UNDERDONE BY
BOTH MODELS.

.MARINE...EXPECT WINDS TO REACH SMALL CRAFT CRITERIA LATE THIS
AFTERNOON ON THE BACKSIDE OF THE DEEPENING LOW. AS LOW PULLS AWAY
AND HIGH PRESSURE BUILDS IN SAT MORNING WINDS WILL GRADUALLY
DIMINISH.

.AVIATION...VERY STABLE TAF FORECASTS THIS AM WITH IFR CIGS AND
VSBYS HOLDING RIGHT AROUND A MILE. MAY GO DOWN TO 1/2 TO 3/4SM TEMPO
AS SOME LARGER DENDRITES MOVE IN FROM THE SOUTHWEST. TIMING OF THE
END OF THE SN AND VFR MAY BE A BIT FAST ON CURRENT TAFS. VFR ON
SATURDAY.

OKX...
CT...WINTER STORM WARNING FRI FOR...CTZ012.
     WINTER WEATHER ADVISORY FRI FOR...CTZ005>011.
NJ...WINTER WEATHER ADVISORY FRI FOR...NJZ002>006-011.
NY...WINTER STORM WARNING FRI FOR...NYZ079-081.
     WINTER WEATHER ADVISORY FRI FOR NYZ067>078-080. MARINE...SMALL
CRAFT ADVISORY ALL WATERS...ANZ355-353-350-338-335-330.
Hazardous weather outlook, Feb 7, 5:45 AM EST, 3 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
545 AM EST FRI FEB 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

...WINTER STORM WARNING FOR EASTERN LONG ISLAND AND EXTREME
SOUTHEASTERN CONNECTICUT...
...WINTER WEATHER ADVISORY FOR THE REMAINDER OF THE REGION...

MODERATE TO HEAVY SNOW WILL FALL ACROSS THE FORECAST AREA THROUGH
THIS AFTERNOON WITH THE HEAVIEST SNOW EXPECTED ACROSS EASTERN LONG
ISLAND. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 TO 5 INCHES
NORTH AND WEST OF NEW YORK CITY...TO 4 TO 7 INCHES OVER THE
REMAINDER OF THE REGION WITH HIGHEST AMOUNTS OVER THE WARNED AREA.

.DAYS TWO THROUGH SEVEN...

THE NEXT CHANCE OF SNOW IS ON MONDAY FROM A COASTAL LOW FORECAST TO
TAKE A SIMILAR TRACK TO TODAYS SYSTEM. IN ADDITION...BITTERLY COLD
CONDITIONS ARE EXPECTED BEHIND THE STORM FROM TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED DUE TO THE HAZARDOUS WINTER WEATHER
AFFECTING THE REGION TODAY. PLEASE SUBMIT SNOWFALL OBSERVATIONS VIA
THE WFO/OKX WEBPAGE. THE SEND STORM REPORT IS LOCATED ON THE
BOTTOM LEFT OF OUR MAIN WEB PAGE AT WWW.ERH.NOAA.GOV/OKX

In the hours before

Special weather statement, Feb 7, 5:29 AM EST, 3 hours 31 minutes before
NJZ005-006-011-NYZ072>081-071730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
529 AM EST FRI FEB 7 2003

...SNOW PICKING UP IN INTENSITY....

AS OF 5 AM...1 1/2 TO 2 INCHES HAD ALREADY FALLEN ACROSS THE REGION.
THE INTENSITY OF THE SNOW IS NOW INCREASING AND WILL CONTINUE AT A
MODERATE RATE THROUGH THE MORNING RUSH HOUR. TRAVEL IS STRONGLY
DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO LOCALLY 1
INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW 1/2
A MILE.
Special weather statement, Feb 7, 5:32 AM EST, 3 hours 28 minutes before
CTZ005>012-NJZ002>004-NYZ067>071-071400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
532 AM EST FRI FEB 7 2003

...SNOW PICKING WILL PICK UP IN INTENSITY FOR THE MORNING RUSH...

AS OF 5 AM...1 TO 1 1/2 INCHES HAD ALREADY FALLEN ACROSS THE REGION.
THE INTENSITY OF THE SNOW WILL INCREASE BETWEEN 6 AND 7 AM...AND
WILL CONTINUE AT A MODERATE RATE THROUGH THE MORNING RUSH. TRAVEL IS
STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO
LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO
BELOW 1/2 A MILE.
Special weather statement, Feb 7, 5:32 AM EST, 3 hours 28 minutes before
CTZ005>012-NJZ002>004-NYZ067>071-071400-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE UPTON NY
532 AM EST FRI FEB 7 2003

...SNOW PICKING UP IN INTENSITY FOR THE MORNING RUSH...

AS OF 5 AM...1 TO 1 1/2 INCHES HAD ALREADY FALLEN ACROSS THE REGION.
THE INTENSITY OF THE SNOW WILL INCREASE BETWEEN 6 AND 7 AM...AND
WILL CONTINUE AT A MODERATE RATE THROUGH THE MORNING RUSH. TRAVEL IS
STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO
LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO
BELOW 1/2 A MILE.
Special weather statement, Feb 7, 7:32 AM EST, 1 hour 28 minutes before
CTZ005>012-NJZ002>004-NYZ067>071-071430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
732 AM EST FRI FEB 7 2003

...MODERATE SNOW CONTINUES....

AS OF 7 AM...2 TO 3 INCHES OF SNOW HAD ALREADY FALLEN ACROSS THE
REGION. THE MODERATE INTENSITY OF THE SNOW WILL CONTINUE THROUGH THE
MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS
SNOW FALLS AT RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS
ALSO REDUCING VISIBILITY TO BELOW HALF A MILE.
Special weather statement, Feb 7, 7:40 AM EST, 1 hour 20 minutes before
NJZ005-006-011-NYZ072>081-071430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
740 AM EST FRI FEB 7 2003

...MODERATE SNOW CONTINUES...

AS OF 7 AM...2 TO 3 INCHES OF SNOW HAD ALREADY FALLEN ACROSS THE
REGION. THE MODERATE INTENSITY OF THE SNOW WILL CONTINUE THROUGH THE
MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS
SNOW FALLS AT RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS
ALSO REDUCING VISIBILITY TO BELOW HALF A MILE.

VISIT WEATHER.GOV OR LISTEN TO NOAA WEATHER RADIO FOR THE LATEST ON
TODAYS SNOWSTORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Western Passaic

When
February 7, 9:00 AM EST to 2:00 PM EST
Where
Western Passaic forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Bergen

When
February 7, 11:00 AM EST to 2:00 PM EST
Where
Bergen forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Eastern Passaic

When
February 7, 11:00 AM EST to 2:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Essex

When
February 7, 1:00 PM EST to 2:00 PM EST
Where
Essex forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Union

When
February 7, 1:00 PM EST to 2:00 PM EST
Where
Union forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Hudson

When
February 7, 1:30 PM EST to 2:00 PM EST
Where
Hudson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346000, 5346001, 5346002, 5346003, 5346005, 5346004.